Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

Young VTE patients often suffer mental health problems

  • 1 Comment

One in five young people who experience a venous thromboembolism will require psychotropic medication within five years, according to Danish nurse researchers.

Anette Arbjerg Højen, a nurse and PhD student at Aalborg University Hospital, found young VTE patients were twice as likely to experience mental health problems requiring psychotropic medication as their healthy peers.

The study is the first to investigate the mental health prognosis of young VTE patients.

“Our study points to the need for treating VTE as a chronic condition with serious mental health consequences”

Anette Arbjerg Højen

The researchers identified 4,132 patients aged 13-33 who had a first VTE between 1997 and 2010. They were matched with a control group of 19,292 people.

All study participants were followed in the prescription registry for their first purchase of psychotropic drugs, which include antidepressants, anti-anxiety medications, sedatives and antipsychotics.

The researchers found that psychotropic drug purchase was substantially higher among the young VTE patients compared to the control group.

Among VTE patients, the risk of purchasing psychotropic drugs following their diagnosis was 7.1% after one year and 22.1% after five years. Their excess risk relative to the controls was 4.7% after one year and 10.8% after five years.

Ms Arbjerg Højen said: “We found that after five years, VTE patients have a 10.8% higher risk of using psychotropic drugs than people of the same age without VTE. This was true both for patients with blood clots in the veins in the legs and for those with clots in the veins of the lungs.

“It means that one in five VTE patients will experience mental health problems requiring psychotropic medication within the first five years after diagnosis,” she said. “That is more than double that of their peers.”

She added that most of the drugs prescribed were antidepressants, noting that young patients “struggle a lot” with fear of VTE recurrence and that it could become a fatal pulmonary embolism.

“Our study looked at mental health up to five years and not just in the immediate period after the VTE event, suggesting that it is not just a short term panic,” said Ms Arbjerg Højen.

“Most young VTE patients are monitored by their GP for three to six months, because they are on oral anticoagulant treatment but after that there is generally no long-term follow up.

“Our study points to the need for treating VTE as a chronic condition with serious mental health consequences requiring specialist care,” she said.

The study was presented at the EuroHeartCare conference, the annual meeting of the Council on Cardiovascular Nursing and Allied Professions of the European Society of Cardiology.

The 2015 meeting is being held from 14-15 June in Dubrovnik in Croatia.

  • 1 Comment

Readers' comments (1)

  • I will publicize you for the good work you have done for me and I thought it was a scan not until I receive all the Herbal medications that cure my Fibroid and give me the chance to become a proud mother: Eka is a great spiritualist, He did it for me, you can contact Eka on (dreka14demons@gmail.com). If you are suffering from the following gyneacology disease::
    1. Fibroid
    2. Infection
    3. Blockage from the fallopian Tube
    4. Cyst from the ovaries
    5. Unpleasant smell from the virginal
    6. Irregular menstruation
    7. Infertility for easy Conception.... ETC...
    Simply contact the spiritualist Dr Eka on (dreka14demons@gmail.com) to get his Herbal Medication to cure your disease and put yourself on a motherhood side of life..

    Unsuitable or offensive? Report this comment

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.